Kentucky, 2011Damaging Winds in Kentucky, April 11, 2011
April 11, 2011 · NWS LMK · 3 events in 3 counties and zones
Showers and storms moved southeast across the lower Ohio Valley through the day on April 11 as a cold front slowly tracked across the area. A few of these storms became severe during the afternoon hours across south central Kentucky as they encountered more unstable air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms moved southeast across the lower Ohio Valley through the day on April 11 as a cold front slowly tracked across the area. A few of these storms became severe during the afternoon hours across south central Kentucky as they encountered more unstable air. These storms produced a few damaging wind gusts across this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 11, 9:06 AM CST, 42 minutes earlier.
Area forecast discussion, Apr 11, 9:06 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1106 AM EDT MON APR 11 2011
...FORECAST UPDATE...
OVERALL THE FORECAST WAS IN PRETTY GOOD SHAPE THIS MORNING. MADE
SOME SLIGHT ADJUSTMENTS TO THUNDERSTORM COVERAGE AS THE AREA OF
MODERATE STRATIFORM RAINS HAS MADE IT INTO NORTH CENTRAL KY LATE
THIS MORNING...ONLY EXPECTING CHANCE THUNDER HERE.
SOUTH OF THE LEADING LINE OF CONVECTION (SOUTH CENTRAL KY/EAST
CENTRAL KY)...T-STORM CHANCES STILL LOOK GOOD. IT/LL BE A RACE
BETWEEN HOW FAR SOUTH CONVECTION MAKES IT BEFORE DAYTIME HEATING CAN
HEAT THE SFC SUFFICIENTLY FOR STRONG TO SEVERE STORMS. RIGHT NOW IT
LOOKS LIKE STRONG STORMS WILL BE POSSIBLE...BUT ANY SEVERE POTENTIAL
MAY BE QUITE LIMITED TO THE LAKE CUMBERLAND REGION AT BEST. WILL
CONTINUE TO MONITOR THOUGH.
ADJUSTED HOURLY TEMPS AS WELL TO MATCH CURRENT OBS AND THE LATEST
MODEL TRENDS.
.SHORT TERM (TODAY AND TONIGHT)...
RECENT GUIDANCE CONCERNING THE UPCOMING RAIN EVENT TODAY HAS SHIFTED
A BIT. THE 12Z NAM AND ESPECIALLY THE LATEST OPERATIONAL GFS HAVE
TENDED TO SPLIT ENERGY WITHIN THE DEEP TROUGH NOW ACROSS THE
CENTRAL CONUS. AS ENERGY ASSOCIATED WITH THE NORTHERN PORTION OF
THIS TROUGH QUICKLY MOVES EAST ACROSS THE GREAT LAKES...IS IS
LOOKING MORE LIKELY THAT LEFT OVER ENERGY WILL LAG ACROSS THE LOWER
MISSOURI VALLEY EARLY MONDAY. THIS WILL LEAD TO A CLOSING OFF OF THE
SOUTHERN END OF THIS TROUGH AS IT PASSES ACROSS THE COMMONWEALTH
LATE MONDAY.
SHOULD THIS VERIFY...STRONG LIFT ASSOCIATED WITH THE RIGHT ENTRANCE
REGION OF THE GREAT LAKES JET WILL LINGER OVER THE COMMONWEALTH
DURING THE DAY MONDAY. ALL OF THIS WILL LEAD TO A SLIGHT SLOWING OF
THE COLD FRONT AS IT PASSES ACROSS THE REGION TODAY...AND SHOWERS
THAT WILL LINGER BEHIND THE FRONTAL BOUNDARY ALL AFTERNOON INTO THE
EARLY EVENING HOURS.
AGREE WITH HPC THINKING OF WIDESPREAD SOAKING RAINS OF ONE TO TWO
INCHES FOR TODAY INTO THIS EVENING. PRECEDING RAINS EARLIER THIS
MONTH HAVE LEFT THE GROUND FAVORABLY MOIST. TODAY'S RAINS MAY LEAD
TO SOME RAPID RISES IN AREA STREAMS AND SOME PONDING ON LOCAL FIELDS
AND PASTURES.
RAIN WILL ENTER OUR SOUTHWESTERN INDIANA COUNTIES AROUND DAWN AS A
BROKEN LINE OF THUNDERSTORMS. THIS LEADING EDGE WILL THEN SLOWLY
MOVE SOUTHEAST ACROSS OUR REGION...MOVING INTO THE SOUTHERN
BLUEGRASS AND LAKE CUMBERLAND REGIONS BY EARLY TO MID AFTERNOON.
FORECAST SOUNDINGS SHOW A STRONG LOW LEVEL WIND FIELD WITH WEAK
INSTABILITY. ALTHOUGH INITIALLY...SOME OF THESE STORMS MAY BE STRONG
WITH GUSTY WINDS...DO NOT EXPECT SEVERE WINDS THIS MORNING.
HOWEVER...BY LATE MORNING OR EARLY AFTERNOON...THIS LINE MAY
ENCOUNTER WARMER MORE UNSTABLE AIR ACROSS THE BLUEGRASS AND LAKE
CUMBERLAND REGIONS. FEEL THAT AN ISOLATED DAMAGING WIND GUST IS
POSSIBLE EARLY THIS AFTERNOON ACROSS OUR EASTERN COUNTIES.
LIGHT SHOWERS OR RAIN SHOULD LINGER THROUGHOUT THE AFTERNOON
HOURS...SLOWLY ENDING FROM WEST TO EAST.
HIGHS TODAY SHOULD RANGE FROM NEAR 70 ACROSS SOUTHERN INDIANA TO THE
MID TO UPPER 70S ACROSS OUR EASTERN COUNTIES. COLDER AIR WILL ARRIVE
OVERNIGHT WITH TEMPERATURES FALLING INTO THE UPPER 40S.
.LONG TERM (TUESDAY - SUNDAY)...
WILL INSERT CHC POPS OVER OUR ERN COUNTIES TUE MORNING DUE TO
DEEPENING LOW PRES BOTH SFC/UPPER LEVELS AS MOISTURE IS THROWN
WESTWARD. AFTERWARD...SKIES WILL CLEAR WEST TO EAST...ALLOWING FOR
SOME AFTERNOON SUNSHINE AND TEMPS TO REBOUND INTO THE LOWER 60S.
THEREAFTER...TROUGHING OVER THE PAC NW WILL CAUSE DOWNSTREAM RIDGING
FOR MOST OF THE NATION/S MIDSECTION...INCLUDING THE LOWER OHIO
VALLEY. CONDITIONS WILL REMAIN PLEASANT AND DRY THROUGH WED AND MOST
OF THU...WITH HIGHS BOTH DAYS AROUND 70 AND INTO THE LOWER/MID 70S
RESPECTIVELY.
FOR THURSDAY NIGHT ON...THE WEATHER WILL BE QUITE UNSETTLED THROUGH
THE REST OF THE LONG TERM. POTENT PAC NW SHORTWAVE WILL DIVE SE
ACROSS THE ROCKIES THURSDAY NIGHT AND QUICKLY BECOME A NEGATIVELY
TILTED TROUGH WITH AN ASSOCIATED DEEPENING SFC LOW OVER CENTRAL IL
BY FRIDAY MORNING. WITH A COUPLE OF DAYS OF SOUTHERLY FLOW AND
INCREASING MOISTURE AHEAD OF THIS SYSTEM...INSTABILITY WILL BE
DECENT AS THIS SYSTEM APPROACHES. THE SYSTEM/S WARM FRONT WILL
LIKELY BRING SHOWERS AND STORMS TO THE REGION THU NIGHT...WITH OUR
FORECAST AREA GETTING WARM SECTORED BRIEFLY AHEAD OF A PRE-FRONTAL
TROUGH WITH SHRA/TSRA ACCOMPANYING IT EARLY FRI. BOTH 00Z RUNS OF
GFS/EURO NOW ON BOARD WITH THIS...SPEEDING UP THE SYSTEM.
NO CHANGES WILL BE MADE FOR THE WEEKEND...STILL LOOKS UNSEASONABLY
COOL/SHOWERY SAT AND SAT NIGHT WITH THE SYSTEM MOVING OUT AND
CLEARING ON SUN. MOS TEMPS CONTINUE TO TREND DOWN WITH OUR FORECAST
AREA IN UPPER LOW CLOSED CIRCULATION MOVING SLOWLY ACROSS THE UPPER
OHIO VALLEY.
&&
.AVIATION (12Z TAF ISSUANCE)...
A SLOW MOVING COLD FRONT WILL BRING A LINE OF SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE REGION. THE LEADING EDGE OF THIS LINE OF
STORMS WILL MOVE INTO THE SDF AREA SHORTLY AFTER 12Z. THIS LINE WILL
THEN AFFECT THE LEX AND BWG AREAS AROUND 15 TO 16Z. BRIEF HEAVY RAIN
WILL ARRIVE WITH THESE STORMS AND TEMPORARILY REDUCE VISIBILITIES
AND CEILINGS TO LOW END MVFR. OCCASIONAL SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS WILL CONTINUE THROUGHOUT THE AFTERNOON AT ALL OF THE
TAF SITES WITH MVFR CIGS AND VISIBILITIES.
SOUTHWEST WINDS OF 12 TO 15KT WILL CONTINUE RIGHT UNTIL FRONTAL
PASSAGE...THEN SWITCH TO THE WEST AROUND 10 MPH. BY LATE
AFTERNOON...NORTHWEST WINDS OF 12 TO 15 MPH ARE EXPECTED.
LIGHT RAIN AND MVFR CEILINGS WILL LINGER THROUGH MID EVENING BEFORE
RAINS ENDS BY MIDNIGHT. NORTHWEST WINDS OF 10 TO 12 MPH AND MVFR
CEILINGS WILL CONTINUE THROUGH THE EARLY MORNING HOURS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.........AML
SHORT TERM.....JSD
LONG TERM......DK/11
AVIATION.......JSD
Hazardous weather outlook, Apr 11, 2:11 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 AM EDT MON APR 11 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
411 AM EDT MON APR 11 2011 /311 AM CDT MON APR 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL ARRIVE
TODAY...STARTING AROUND SUNRISE OVER SOUTHERN INDIANA AND EXITING
THE SOUTHERN BLUEGRASS REGION AND LAKE CUMBERLAND AREAS OF
KENTUCKY BY MONDAY EVENING. THE PRIMARY THREAT WITH THESE STORMS
WILL BE HEAVY RAINFALL AND LIGHTNING. HOWEVER...ISOLATED STRONG STORMS
WITH 50-60 MPH WINDS AND SMALL HAIL WILL BE POSSIBLE OVER EAST
CENTRAL KENTUCKY DURING THE EARLY AFTERNOON HOURS.
WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES THROUGH THE
EVENING HOURS MAY LEAD TO SHARP RISES IN SMALLER STREAMS AND
PONDING OF WATER ON ROADS AND OPEN FIELDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER POTENT WEATHER SYSTEM WILL BRING THUNDERSTORMS TO THE AREA
THURSDAY NIGHT INTO EARLY FRIDAY NIGHT. THE STRONGEST STORMS WILL
LIKELY OCCUR FRIDAY AHEAD OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.
JSD
In the hours before
Special weather statement, Apr 11, 5:21 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 AM EDT MON APR 11 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-112000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
721 AM EDT MON APR 11 2011 /621 AM CDT MON APR 11 2011/
...WIDESPREAD RAINS TODAY MAY LEAD TO SHARP RISES IN AREA STREAMS...
A COLD FRONT WILL SLOW AS IT CROSSES THE LOWER OHIO VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT...ARRIVING
ACROSS SOUTHWEST INDIANA AROUND DAWN...AND BEGINNING BY EARLY
AFTERNOON ACROSS THE SOUTHERN BLUEGRASS AND LAKE CUMBERLAND
REGIONS. SHOWERS WILL LINGER THROUGH THE AFTERNOON INTO THE
EVENING HOURS AS A TROUGH APPROACHES FROM THE WEST. WIDESPREAD
ONE TO TWO INCH RAINFALL AMOUNTS ARE EXPECTED THROUGH LATE THIS EVENING.
WITH LOCAL FIELDS AND PASTURES ALREADY MOIST...THIS ADDITIONAL
RAIN MAY LEAD TO SHARP RISES IN AREA CREEKS AND STREAMS...AS WELL
AS PONDING OF WATER.
JSD/AML
Special weather statement, Apr 11, 9:16 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1116 AM EDT MON APR 11 2011
KYZ061-070>073-111545-
ALLEN-BUTLER-LOGAN-SIMPSON-WARREN-
1016 AM CDT MON APR 11 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF RUSSELLVILLE...AND MOVING
EAST AT 65 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
RUSSELLVILLE...
PLUM SPRINGS...
MOUNT VICTOR...
GASPER AND COSTELOW...
BROWNING AND BUFFALO FORK...
BLUE LEVEL AND ROCKFIELD...
WARREN COUNTY REGIONAL AIRPORT AND BARREN RIVER...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 6.
THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3665 8705 3707 8705 3708 8698 3708 8694
3710 8691 3722 8644 3665 8627
TIME...MOT...LOC 1516Z 258DEG 55KT 3692 8691
AMLThunderstorm Wind, Warren
- When
- April 11, 9:48 AM CST
- Where
- Warren County, 0.69 mi S of Bristow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.010, -86.370
There was damage to the roof and windows at a lumber company. The time is estimated based on radar.
Thunderstorm Wind, Barren
- When
- April 11, 10:45 AM CST
- Where
- Barren County, 1.77 mi NW of Glasgow
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -85.920
Two barns were damaged. One was completely blown over and the other had its roof blown off.
Thunderstorm Wind, Russell
- When
- April 11, 11:30 AM CST
- Where
- Russell County, 0.85 mi NNW of Russell Spgs Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.032, -85.084
Four trees were uprooted. One fell on a house. Power poles and lines were down near the intersection of Shawnee Ave. and French Valley Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Vermont, April 11 to 14, 20111 death · $75,000 · 6 events
- Tornado and Hail in Alabama, April 11, 20111 injured · $321,000 · EF1 · 60 events
- Wildfire in Texas, April 11 to 22, 2011$1.3 million · 2 events
- Hail and Damaging Winds in Alabama, April 11, 2011$113,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, April 11, 2011$170,000 · 50 kt wind · 13 events
- Damaging Winds in Arkansas, April 11, 2011$192,000 · 55 kt wind · 8 events
- Wildfire in Texas, April 11, 20112 injured · $50,000 · 1 event
- Damaging Winds in Mississippi, April 11, 2011$37,000 · 55 kt wind · 17 events
- Flooding in Indiana, April 11 to 30, 2011$30,000 · 4 events
- Flooding in New York, April 11 to 12, 2011$30,000 · 3 events
- Hail and Damaging Winds in Tennessee, April 11, 2011$23,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Tennessee, April 11, 2011$15,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300004, 300007, 300013.